Acute interstitial nephritis presenting as presumed minimal change nephrotic syndrome

Vikas R. Dharnidharka, Seymour Rosen, Michael J.G. Somers

Research output: Contribution to journalArticlepeer-review

14 Scopus citations

Abstract

Nephrotic syndrome (NS) secondary to drug-induced acute interstitial nephritis (AIN) is well described in adult but is very rare in children. We report an unusual case of AIN mimicking prototypical childhood minimal change NS. A 2-year-old girl on long-standing amoxicillin therapy for vesicoureteral reflux presented with the acute onset of generalized edema, proteinuria, hypoalbuminemia, hypercholesterolemia, and an inactive urinary sediment. She was placed on empiric steroid therapy for presumed minimal change NS. When she did not respond to steroids, a renal biopsy was performed and revealed AIN. Her NS resolved completely with cessation of her amoxicillin therapy and concomitant tapering of her steroids. This patient demonstrates that the association of AIN with NS should be carefully considered in children on antimicrobials who develop NS, even in the absence of the classic clinical features of AIN. In addition to the usual work-up and care of a child with NS, in these patients consideration may also need to be given to withdrawal of the potential precipitating agent.

Original languageEnglish
Pages (from-to)576-578
Number of pages3
JournalPediatric Nephrology
Volume12
Issue number7
DOIs
StatePublished - Sep 1 1998

Keywords

  • Amoxicillin
  • Interstitial nephritis
  • Minimal change disease
  • Nephrotic syndrome

Fingerprint

Dive into the research topics of 'Acute interstitial nephritis presenting as presumed minimal change nephrotic syndrome'. Together they form a unique fingerprint.

Cite this